Hail, Dane
- When
- June 24, 1:22 PM CST
- Where
- Dane County, 1.71 mi SW of Shorewood Hills
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -89.490
A cold front triggered scattered thunderstorms the during the afternoon and early evening hours. A couple storms produced one inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold front triggered scattered thunderstorms the during the afternoon and early evening hours. A couple storms produced one inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 24, 11:34 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Mon Jun 24 2019
.UPDATE...Axis of instability setting up across SC WI where so
some holes in the cloud cover have occurred. Cells have cropped up
ahead of trough. 30-35 knots of effective shear though 0-1km shear
is limited and cells moving into less favorable mid level lapse
rates and area worked over by clouds/exiting rain area. Made some
pop adjustments to account for exiting solid rain area with more
scattered type activity swinging across.
PC
&&
.AVIATION(18Z TAFS)...As surface low pressure trough moves
through srn WI we should see a few more showers and thunderstorms
with this feature. Instability a bit limited due to stabilizing
effects of widespread clouds/exiting rain. However, renewed
development taking shape in SC WI and eventual strength of these
storms will be predicated on how much clearing can work into the
area. So for the afternoon there will be scattered storms in srn
WI with some storms possibly getting strong. An isolated severe
cell cannot be ruled out. Once the trough moves through this
evening the activity should wind down as winds become more
westerly. overall quiet into Tuesday though some isolated
development will be possible in the afternoon/early evening as
some weak energy and boundary swing through.
PC
&&
.PREV DISCUSSION... (Issued 853 AM CDT Mon Jun 24 2019)
UPDATE...No appreciable changes at this point. Still expecting a
window of opportunity for stg to perhaps and isold svr storm this
afternoon ahead of trough axis. Will hinge on degree of clearing
and subsequent instab buildup that can spread into the area ahead
of the wind shift. Decent 0-6km shear though low level shear and
mid level lapse rates not as impressive.
PC
MARINE...Given look of the northern webcams, overall airmass
uniformity and collab with other offices, have expanded the dense
fog advisory northward to cover the entirety of the lake today.
PC
PREV DISCUSSION... (Issued 644 AM CDT Mon Jun 24 2019)
UPDATE...
No changes to the forecast as light showers make their way into
southern Wisconsin this morning. There is continuing patchy fog in
the shoreline counties this morning but this fog should dissipate
as winds strengthen this morning. Otherwise, the concern for 2
rounds of storms remains though the latest CAMs seem to indicate
1 round over 2 but storms still look likely to mostly remain
subsevere.
AVIATION(12Z TAFS)...
It is expected that we could see another hour or so of variable
CIGS/VSBYS with VSBYS as low as 1 mile and CIGS as low as 200 feet
due to continually moist low level conditions. However winds will
increase from the southwest this morning likely pushing out the
lower clouds and fog this morning. Showers may soon follow with
much of the morning possible yielding light rain. Into the
afternoon/evening we will see increased chances for thunderstorms,
some of which could be quite strong with hail and strong winds
possible. Storms chances may come in 2 successive rounds with the
first round likely to have the stronger of storms.
PREV DISCUSSION... (Issued 420 AM CDT Mon Jun 24 2019)
SHORT TERM...
Today and Tonight...Forecast Confidence is Medium...
Quiet conditions continue right now with fairly moist conditions.
This has allowed for patchy fog throughout the region. However
patchy dense fog has affected much of the nearshore region with
some influence from the lake. This will continue into the morning
until winds begin to pick up from the southwest.
Into the late morning we will see chances for weak showers in the
eastern parts of the CWA likely from low level moisture and a bit
of WAA. However, the main concern for the day will be storms,
which CAMs seem to separate into two periods of storms, one in the
early to mid afternoon and the other in the late afternoon to
early evening timeframe. The forcing from these two periods seems
to be largely associated with PVA from the upper level trough. The
first round is likely entirely due to this while the second round
will have influence from the surface front. Both of these periods
will provide chances for strong storms though most are likely to
remain subsevere. The first round of storms may provide the region
with the best chances for severe hail/wind given better 0-6km bulk
shear of 30-35 kts and 1000-2000 J/kg of MUCAPE. This should
provide decent organization, however effective bulk shear will be
on the weaker side with the region lacking much SRH. The second
round of storm will lose the upper level jet overhead thus
reducing 0-6km bulk shear to 20-30 kts. Otherwise conditions
remain fairly similar. Thus, provided enough instability is
available the first round of storms has the best potential.
However CAMs, especially the HRRR, seem to indicate strong storms
in the second round as well so strong storms in either round
cannot be ruled out.
Into the evening/overnight we will see chances for storms and
showers decrease as the upper level trough pushes out of the
region.
Tuesday through Wednesday night...Forecast confidence high.
Wly flow and warm temps are expected for Tue as the large occluded
low will have lifted north into Ontario. However, a shortwave
trough will track from MN into the Lake Superior region with a
trailing sfc trough across WI. The overall sfc convergence and
support aloft is weak so only isolated to scattered tstorms will
be possible. A sfc ridge will approach on Wed and move across srn
WI for Wed nt. Warm and dry conditions are forecast.
LONG TERM...Thursday through the weekend...Forecast confidence
medium.
The sfc high will prevail over the ern Great Lakes and the Mid
Atlantic States for Thu-Fri while a weak and slow moving
shortwave trough tracks across srn WI. Thus tstorm chances will
return along with increasing warmth and humidity. A high amplitude
upper ridge will build for the weekend over the central USA into
the Upper MS River Valley. The sfc ridge will reside along Lake
MI with warm temps continuing.
AVIATION(09Z TAFS)...
The main aviation concerns this morning will be continuing low
CIGS and VSBYS, particularly near the shoreline areas where CIGS
have remained fairly steady around 200-800 feet. However, VSBYS
have been variable with what seems like patchy dense fog over the
nearshore region. This will continue with VSBYS as low as a
quarter mile possible until the winds pick up a bit more later
this morning.
The other concern for the day will be the potential for strong
storms this afternoon and into the evening. Strong winds and hail
will be of concern as two rounds of storms push through today.
Temporarily reduced VSBYS are expected in heavy rain with CIGS
rising into the afternoon.
MARINE...
Dense fog will continue this morning in the nearshore and may
continue through the day in the open water due to a very moist air
mass over the cool waters. Into the afternoon and evening we will
see chances for strong storms over the lake with potential for
storms to bring some gale force gusts. Southwest to west winds are
expected through the day with winds remaining from the west
Tuesday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ080-261-
362-364-366-563-565-567-669-671-673-675-777-779-868-870-872-
874-876-878.
Small Craft Advisory until 1 AM CDT Tuesday for LMZ646.
&&
Today/Tonight and Aviation/Marine...ARK
Tuesday through Sunday...GehringHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 855 AM CDT Mon Jun 24 2019 WIZ046-047-051-052-056>060-062>072-251400- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 855 AM CDT Mon Jun 24 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected from late this morning into the early evening. Small hail and gusty winds are expected with the storms but isolated severe thunderstorms may also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances for thunderstorms Tuesday afternoon and evening and again Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ643>646-251400- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 855 AM CDT Mon Jun 24 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight A Dense Fog Advisory is in effect until noon today. Areas of dense fog are forecast. Scattered thunderstorms are expected this afternoon and evening. Small hail and gusty winds are expected with the storms but isolated severe thunderstorms may also occur. A Small Craft Advisory is in effect from Wind Point to Winthrop Harbor from 3 PM today until 1 AM Tuesday for breezy westerly winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances for thunderstorms Tuesday afternoon and evening and again Thursday and Friday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-251400- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 855 AM CDT Mon Jun 24 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight A Dense Fog Advisory is in effect until 7 PM today. Scattered thunderstorms are expected this afternoon and evening. Small hail and gusty winds are expected with the storms but isolated severe thunderstorms may also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances for thunderstorms Tuesday afternoon and evening and again Thursday and Friday. Collar www.weather.gov/mkx
The Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842351, 842352, 842353, 842354, 842355.